Heavy Rain, Floyd
- When
- July 21, 4:50 AM CST to July 22, 12:30 AM CST
- Where
- Floyd County, 1.66 mi ESE of Charles City
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.670
In Charles City, 6.63 inches of rain fell.
A round of thunderstorms moved across northeast Iowa during the morning and afternoon of July 21st. These storms dropped locally heavy rains that produced some flash flooding in Fayette and Chickasaw Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A round of thunderstorms moved across northeast Iowa during the morning and afternoon of July 21st. These storms dropped locally heavy rains that produced some flash flooding in Fayette and Chickasaw Counties. Most of the flash flooding was limited to water over some roads northwest of Westgate (Fayette County) and south of Boyd (Chickasaw County). A second round of storms moved across the region during the evening of July 21st into the early morning of July 22nd. These storms produced heavy rains with totals of 4 to 8 inches common across Chickasaw into Fayette and Clayton Counties. The flash flooding caused numerous road closures across Clayton County with rock and mud slides occurring. A few rescues had to be performed near Guttenberg (Clayton County). In Fredericksburg (Chickasaw County) water from the East Fork of the Wapsipinicon River was over U.S. Highway 18 and sandbagging had to be done in New Hampton (Chickasaw County). A road was partially washed out northwest of Nashua (Floyd County). The Governor of Iowa declared a disaster proclamation for Allamakee, Chickasaw, Clayton, Fayette, Floyd and Winneshiek Counties. The President of the United States issued a disaster declaration for Allamakee, Chickasaw, Fayette and Mitchell Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 1:37 AM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
237 AM CDT Fri Jul 21 2017
.SHORT TERM...(Today through Saturday)
Issued at 237 AM CDT Fri Jul 21 2017
High Impact Weather Potential: Focus of the forecast is squarely on
the next 24-36 hours in terms of the potential for additional
convection, including a risk for both severe storms and also
additional heavy rains and potential reinvigoration of flooding.
Rain...rain...go away! We simply don't need any more water for those
areas so badly impacted by flooding the past 24 hours, but
unfortunately the weather doesn't look to cooperate much through
tonight. While the usual caveats regarding lower confidence with
convective evolution do apply to some degree today into tonight,
starting to get a sense for how things will play out, and that does
include a pretty good risk for additional heavy rains in some areas
through tonight. Early this morning, a warm front remains draped
down into central Iowa, with much of our local area "cleaned out" of
instability as ongoing convection just to our south continues to
hold the boundary well intact. That will change through the morning
hours as low level ridging overhead right now works east, with
strengthening return flow ahead of an approaching weak shortwave
from western Nebraska/South Dakota helping bump the front and
associated instability back north, becoming centered somewhere
either side of the Mississippi River into the afternoon hours.
A gradual uptick in warm advection ascent ahead of that wave in
addition to broad moisture transport over the boundary should help
gradually develop convection through the morning and early afternoon
hours, though per current trends, that activity may be more
scattered than widespread. Heading into the later afternoon and
evening hours, there continue to be hints of a better organized
complex working east out of south-central Minnesota, tied to another
shortwave emanating from western South Dakota this morning. It's
this activity that may have a severe risk as we overlay better deep
layer and low level shear near the warm frontal boundary. Can't at
all rule out some damaging wind potential and some smaller hail
(freezing levels back up around 14kft or better), with even a lower
end risk for a tornado or two given pretty decent low level shear
profiles near the warm front itself. Per CAM guidance, wondering if
we'll see a mix of line segments and perhaps even a few supercells
during the later afternoon, rather similar actually to the setup
from Wednesday evening.
Thereafter, some pretty scary signals regarding a rapid uptick in
deep layer moisture transport directly toward the Mississippi River
counties once again after sunset. While the exact evolution will be
determined by the placement of the low level boundary and early
convective trends, the potential is quite high for another round of
very heavy rain-producing convection through the late evening and
early overnight hours, before the stronger moisture transport
finally shifts to our east after 08Z. Still, pending the
placement of convection, the damage may be done if heavy rains
repeat over those areas so severely impacted already, so this
bears very close watching. Thankfully, much of Saturday is looking
more and more quiet as opposed to earlier thinking as we again
see some type of bubble high slip into the area, with just a low
end risk for a shower or storm mainly toward I-94.
.LONG TERM...(Saturday Night through Thursday)
Issued at 237 AM CDT Fri Jul 21 2017
A well-deserved break from the very active weather still looks on
track from Saturday night through at least Tuesday if not Wednesday
as thermal troughing dominates the region while rather expansive
Canadian low level ridging works into the area. Outside of a risk
for some diurnal showers (maybe a rumble?) Sunday afternoon with a
better shortwave dropping through the northern Great Lakes, just not
seeing much in the way of any precip chances, with temps and
humidity levels much more comfortable as well. Toward midweek,
looking like we'll return some of the heat and humidity with
additional chances for showers and storms for a least a period or
two, though confidence in any timing this far out remains quite
low.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1157 PM CDT Thu Jul 20 2017
IFR conditions are possible in fog this morning. The visibility
is expected to fall to around 1/2 SM or less at KLSE after 08Z
and to around 4 SM at KRST after 09Z. The visibility may go lower.
will have to monitor if the high cloud edging up from the south
will have an impact. The visibility will then improve after
sunrise tomorrow as mid level clouds increase. A few rounds of
showers and thunderstorms are expected during the day today into
tonight. Some of these storms may be severe with heavy rain,
damaging winds, and possibly large hail.
&&
.HYDROLOGY...
Issued at 237 AM CDT Fri Jul 21 2017
Aerial flood warnings continue for counties impacted by
significant rains and flooding east of the Mississippi River, with
flood crests currently working down the Trempealeau and Kickapoo
Rivers as well as down the La Crosse River. Showers and
thunderstorms will again increase in coverage through the day
today and into tonight, with several rounds of storms possible.
Given very high moisture levels in place (precipitable water
values around 2 inches or better) and the increasing potential
for storms to redevelop over much of the same area where 4-6+
inches already fell, flash flooding could rapidly develop later
today into tonight. Those along waterways really need to pay very
close attention to the weather today, and be prepared to act
quickly if heavy rains again develop.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from noon CDT today through Saturday morning
for WIZ032>034-041>044-053>055-061.
MN...Flash Flood Watch from noon CDT today through Saturday morning
for MNZ079-086>088-094>096.
IA...Flash Flood Watch from noon CDT today through Saturday morning
for IAZ009>011-030.
&&
SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Wetenkamp
HYDROLOGY...LawrenceHazardous Weather Outlook National Weather Service La Crosse WI 321 AM CDT Fri Jul 21 2017 IAZ009>011-030-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055- 061-221200- Howard-Winneshiek-Allamakee-Clayton-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Houston-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 321 AM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and central into southwest Wisconsin. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect this afternoon through tonight. Several rounds of thunderstorms will impact the area today into tonight. Some storms could be severe with a risk for damaging winds and hail. An isolated tornado also cannot be ruled out. In addition, very heavy rainfall is possible with any storms through tonight, with a risk for flash flooding to develop quickly if storms repeatedly impact the same areas. Areas which received heavy rains Wednesday night will be most susceptible to additional significant flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms are possible near and north of Interstate 94 Saturday afternoon. These storms are not expected to be severe. Additional thunderstorms are possible areawide Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... A webinar has been scheduled for 11 am today. IAZ008-018-019-029-WIZ017-029-221200- Mitchell-Floyd-Chickasaw-Fayette-Taylor-Clark- 321 AM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Iowa as well as portions of central Wisconsin. .DAY ONE...Today and Tonight Several rounds of thunderstorms will impact the area today into tonight. Some storms could be severe with a risk for damaging winds and hail. An isolated tornado also cannot be ruled out. In addition, very heavy rainfall is possible with any storms through tonight, with a risk for flash flooding to develop quickly if storms repeatedly impact the same areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms are possible near and north of Interstate 94 Saturday afternoon. These storms are not expected to be severe. Additional thunderstorms are possible areawide Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... A webinar has been scheduled for 11 am today. Lawrence
Special Weather Statement National Weather Service La Crosse WI 1201 AM CDT Fri Jul 21 2017 MNZ079-087-088-095-096-WIZ032>034-041>044-053>055-061-210715- Wabasha-Olmsted-Winona-Fillmore-Houston-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- Including the cities of Wabasha, Rochester, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1201 AM CDT Fri Jul 21 2017 ...Areas of dense fog tonight... Be alert for areas of dense fog with visibilities reduced to around 1/2 mile or less in spots. Drive with caution. Slow down and allow for extra travel time. The fog should improve after sunrise. Wetenkamp
Special Weather Statement National Weather Service La Crosse WI 209 AM CDT Fri Jul 21 2017 MNZ079-087-088-095-096-WIZ032>034-041>044-053>055-061-210915- Wabasha-Olmsted-Winona-Fillmore-Houston-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- Including the cities of Wabasha, Rochester, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 209 AM CDT Fri Jul 21 2017 ...Areas of Dense Fog Early This Morning... Be alert for areas of dense fog with visibilities reduced to around 1/2 mile or less in spots early this morning. Drive with caution. Slow down and allow for extra travel time. The fog should improve after sunrise. Boyne
Special Weather Statement National Weather Service La Crosse WI 541 AM CDT Fri Jul 21 2017 MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-211300- Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- Including the cities of Wabasha, Winona, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 541 AM CDT Fri Jul 21 2017 ...Areas of Dense Fog through 8 AM... Areas of dense fog continue across the region, particularly in river valley locations where visibility has been reduced below one-half mile in spots. If traveling this morning, be alert to the potential for quick changes in visibility along your route. Fog is expected to burn off by 8 am for most areas. Lawrence
The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 10:50 UTC.
9 heavy rain, 6 flash flood, 4 flood, 1 hail. Local standard time, as filed.
In Charles City, 6.63 inches of rain fell.
West of Ionia, 8.39 inches of rain fell.
In Ionia, 9.30 inches of rain fell.
In Fredericksburg, an estimated 10 inches of rain fell.
In New Hampton, 8.35 inches of rain fell.
Near Fayette, 7.67 inches of rain fell.
Near Fayette, 7.50 inches of rain fell.
Near Volga, 5.15 inches of rain fell.
In Guttenberg, 7.44 inches of rain fell.
Locally heavy rains pushed the Little Wapsipinicon River and small creeks that feed the river out of their banks. These flood waters covered roads northwest of Westgate.
Runoff from locally heavy rains, pushed small creeks out of their banks and over roads west of Fredericksburg. Numerous homes had water in their basements in Fredericksburg.
After heavy rains of 4 to 8 inches, flash flooding occurred across the southern half of Clayton County. Flooding along Roberts and Dry Mill Creeks washed out County Road C1X east of Elkader. Numerous other roads were closed across the county due to inundation, rock slides and mud slides with the hardest hit part of the county between Garber and Guttenberg. Near Guttenberg, the residents of three homes had to be rescued from flood waters on Miners Creek. The flooding heavily damaged a bridge over Miners Creek, took out a 30 foot retaining wall, damaged the inventory of two business and undercut railroad tracks.
Runoff from heavy rains pushed the Volga River out of its banks in Littleport. The river crested over nine feet above the flood stage at 21.13 feet.
Runoff from heavy rains pushed the Turkey River out of its banks in Garber. The river crested almost seven feet above the flood stage at 23.75 feet.
Heavy rains of 4 to 8 inches caused flash flooding to occur across the southern sections of Chickasaw County. Flood waters from two small creeks covered U.S. Highway 18 west of Fredericksburg. The flood waters prompted sandbagging to be done in New Hampton. Numerous roads across the county sustained damage during the flooding.
After heavy rains of 4 to 8 inches, flash flooding occurred across the southeast half of Floyd County. A road was partially washed out and a railroad crossing was partially washed out southeast of Charles City.
After heavy rains dropped 4 to 8 inches of rain, flash flooding occurred across the southern sections of Fayette County. East of Wadena, the bridge over the Volga River on Acorn Road failed. Otter Creek went out if its banks in Oelwein.
After the initial flash flooding, the flood waters lingered across much of Fayette County into Sunday, July 23rd. On Saturday morning, numerous roads were reported to be impassable in Fairbank because of the flood waters. Sandbagging was occurring around several businesses. State Highway 3 was closed between Oelwein and Oran. In the town of Fayette, around 80 percent of the homes had water in their basements and a park in town was closed because of the flooding.
Runoff from heavy rains pushed the Turkey River out of its banks in Elkader. The river crested above the flood state twice. The first crest was around a half foot above the flood stage at 12.52 feet very early on the 22nd. The river dipped briefly below the flood stage before cresting again around a half foot above the flood stage at 12.4 feet during the evening of the 22nd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713688, 713118, 713690, 713640, 713649, 713119, 713642, 713117, 713115, 713651, 713680, 712806, 714602, 713097, 715491, 713110, 713647, 713116, 713656, 714518.